Study title and authors:
This paper can be accessed at: http://www.erj.ersjournals.com/cgi/content/abstract/19/3/577
Nonspecific interstitial pneumonia is a disorder that affects the tissue that surrounds and separates the tiny air sacs of the lungs.
This paper describes a case of statin-induced lung injury, with a histological pattern of nonspecific interstitial pneumonia.
(i) A 51‐year-old male was admitted to hospital with fever, polymyalgia, cough and progressive dyspnoea for one month. He was been treated with simvastatin (Zocor) (5 mg·day) for six years.
(ii) Drug-induced pneumonitis (inflammation of the lungs) was highly suspected, so the simvastatin was discontinued and a corticosteroid therapy was added.
(iii) One month later the patients symptoms had not improved and investigations led to a diagnosis of fibrotic nonspecific interstitial pneumonia.
(iv) Six months later, a progressive response to corticosteroid therapy was observed with improvement of symptoms.
(v) One-month later, pravastatin (pravachol) was inadvertently introduced, and he rapidly deteriorated. He had shortness of breath, muscle pain and tests revealed abnormal substances in his lungs.
(vi) Statins were stopped, which led to progressive improvement.
This case highlights that pneumonia may be induced by statins
More information on this subject: Books : Scientific Studies : Websites : Videos : Food Mall